Health

Seriously, Do Not Take the TikTok ‘Benadryl Challenge’

Medical experts are warning about a Benadryl challenge circulating on TikTok, in which people take extremely high doses of the drug in an effort to experience the hallucinogenic side effects. But, at that dose, the drug can also cause dangerous side effects in the heart and other parts of the body.

Back in May, Cook Children’s hospital in Texas warned that they treated three teenagers within a week who had all come in with symptoms of a diphenhydramine (brand name Benadryl) overdose after trying the challenge. Now, the challenge has been linked to the death of a 15-year-old girl in Oklahoma, according to local news reports, however an official cause of death has not been released. TikTok has since taken many of the videos down.

Diphenhydramine is an antihistamine drug that’s commonly used to treat allergy symptoms and as a sleep aid. But, as SELF explained previously, it can come with side effects, which become more serious as the dose increases. And the dosage that can cause hallucinations is high enough to cause other serious issues, including potentially lethal effects on the heart.

“In low and therapeutic doses, diphenhydramine is a sedative,” Andrew Stolbach, M.D., M.P.H., associate professor of emergency medicine and medical toxicologist at the Johns Hopkins Hospital, tells SELF. Many people who take the drug experience sleepiness and it can even leave you with a groggy feeling the next morning. 

But, paradoxically, it can cause agitation, confusion, increased body temperature, hallucinations, and even seizures at higher doses, Dr. Stolbach says, noting that it would take upwards of a dozen pills to see these effects in an adult. 

At these doses, diphenhydramine can also affect the heart, William Banner, M.D., M.P.H., past president of the American Association of Poison Control Centers Board of Directors and medical director of the Oklahoma Center for Poison & Drug Information, tells SELF. Specifically, it can alter your heart rate by interfering with the refractory period between beats, says Dr. Banner, who recently co-authored a large study looking at the potential for diphenhydramine to cause side effects in children, the most common of which were increased heart rate and hallucinations. In rare cases, this change in heart rate can be lethal.

Many of these adverse effects are due to the fact that diphenhydramine is not just an antihistamine, Dr. Stolbach explains. It also inhibits the effects of the neurotransmitter acetylcholine, which is involved in regulating blood vessel dilation, muscle contractions, and your heart rate.

If someone overdoses on diphenhydramine, they might notice the classic sedation but also dry mouth, flushed skin, and a rapid heart rate before progressing to hallucinations and the other serious adverse effects, Dr. Stolbach says. In the event of a diphenhydramine overdose, there is really nothing you can do at home, Dr. Banner says. You can call the poison control center hotline for guidance (800-222-1222), but that person will need emergency medical attention. 

Once at the hospital, they’ll likely receive supportive care to keep their symptoms in check, but they might also receive a drug called physostigmine, Dr. Banner says. This drug is a cholinesterase inhibitor which works by preventing the normal breakdown of acetylcholine, Dr. Stolbach explains, which then pushes more acetylcholine into the brain’s synapses and counters the anticholinergic effects of diphenhydramine.

It is exceedingly rare for someone to die from a diphenhydramine overdose, Dr. Banner says, considering how high the necessary dose would be and how treatable the overdose is with proper medical care. But it can be lethal both due to the drug’s effects on the heart and the potential for asphyxiation if someone loses consciousness and vomits, he says. It’s also impossible to know exactly how each individual person will respond to such a high dose of the drug. “What may cause hallucinations in one person may be fatal in another,” Dr. Banner says.

“As a physician and medical toxicologist, I recommend strongly against [doing the Benadryl challenge],” Dr. Stolbach says. People need to be cognizant that over-the-counter drugs we use frequently without issues “can be dangerous and even deadly” in high doses, he says.

Related:

Let’s block ads! (Why?)

Women's Health & Wellness Advice

Leave a Reply

Your email address will not be published. Required fields are marked *